HealthDay News — Statin therapy appears to cause only a small excess risk for muscle symptoms, according to a study published online Aug. 27 in The Lancet to coincide with the European Society of Cardiology Congress 2022, held from Aug. 26 to 29 in Barcelona, Spain.
Christina Reith, M.B.Ch.B., Ph.D., and colleagues from the Cholesterol Treatment Trialists’ Collaboration at the University of Oxford in the United Kingdom, examined adverse muscle events in large, long-term, randomized, double-blind trials of statin therapy. Individual patient data were examined from 19 trials of statin versus placebo, with 123,940 participants, and four double-blind trials of more versus less intensive statin regimens, with 30,724 participants.
The researchers found that in the 19 placebo-controlled trials, 27.1 percent of those allocated statins and 26.6 percent of those allocated placebo reported muscle pain or weakness during a weighted average median follow-up of 4.3 years. Statin therapy produced a small relative increase in muscle pain or weakness during year 1, corresponding to an absolute excess rate of 11 events per 1,000 person-years, indicating that only one in 15 muscle-related reports were actually due to the statin. After year 1, no significant excess in first reports of muscle pain or weakness was seen. More intensive statin regimens yielded a higher rate ratio than less intensive or moderately intensive regimens versus placebo for all years combined; after year 1, there was a small but not significant excess risk for more intensive regimens.
“Statin therapy caused a small excess of mostly mild muscle pain. Most (>90 percent) of all reports of muscle symptoms by participants allocated statin therapy were not due to the statin,” the authors write. “The small risks of muscle symptoms are much lower than the known cardiovascular benefits.”
Several authors disclosed financial ties to the pharmaceutical industry; one author reports a patent for a statin-related myopathy genetic test.